Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 100, NWS Baltimore/Washington

August 11, 20035 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 11, 2003, 12:52 AM EDT for 5 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2003, 12:52 AM EDT (04:52 UTC)
Expired
Aug 11, 2003, 4:45 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Augusta County, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 151 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:45 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 8:45 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT SUN AUG 10 2003

...A FLOOD WATCH WILL BE ISSUED SHORTLY FOR EASTERN WEST
VIRGINIA...NORTHERN VIRGINIA...WASHINGTON DC...AND MOST OF MARYLAND
VALID 10:00 PM SUNDAY THROUGH 11:00 AM MONDAY...

21Z SURFACE ANALYSIS DEPICTS A SURFACE LOW DEVELOPING IN CENTRAL
GEORGIA ALONG A WEAK FRONTAL BOUNDARY...WHICH EXTENDS NORTHEAST
THROUGH THE LEE OF THE APPALACHIAN MOUNTAINS. AN AREA OF PRESSURE
FALLS WAS NOTED IN THE CAROLINAS. WATER VAPOR LOOP SHOWS A SHORTWAVE
OVER NORTHEAST GEORGIA...MOVING NORTHEAST UP THE TROUGH AXIS. DRY
AIR IS SEEN BEING PULLED INTO THE REAR OF THE SYSTEM...A SIGN OF
DEEPENING AS THE WAVE REACHES THE FRONTAL BOUNDARY. UPPER LEVEL JET
COUPLING IS ALSO SHOWN BY THE RUC CURRENTLY OVER THE CAROLINAS. AS A
RESULT...CONVECTION HAS DEVELOPED OVER THE MID ATLANTIC.

THIS AREA OF CONVECTION IS EXPECTED TO CONGEAL AND SLIGHTLY
ACCELERATE NORTHEAST DURING THE OVERNIGHT AS THE THUNDERSTORMS
BECOME ELEVATED. IR SATELLITE LOOP SHOWS COOLING CLOUD TOPS IN THE
CAROLINAS...WHICH SUPPORTS AN EVOLVING SCENARIO.

INSTABILITY AND MOISTURE ARE ALREADY IN PLACE. 00Z IAD SOUNDING
SHOWS AN LI OF -6C...OVER 2500 J/KG OF SBCAPE...AND A PRECIPITABLE
WATER VALUE OVER 1.75 INCHES.

18Z MESOETA WIND STREAMLINES AT 925MB AND 850MB SHOW A CONVERGENT OR
TROUGH-LIKE WIND PATTERN WILL DEEPEN INTO A CYCLONIC CIRCULATION AS
THE WAVE MOVES UP THE MID ATLANTIC LATE TONIGHT...WHICH IS
SUPPORTED BY PRESSURE FALLS AND THE WRAPPING OF DRY AIR ALOFT INTO
THE SYSTEM SEEN ON WATER VAPOR.

SINCE CONVECTION LATE THIS AFTERNOON OVER THE MOUNTAINS HAS
CONGEALED DURING THE EVENING...AND THE CURRENT FLOOD WATCH WEST OF
THE BLUE RIDGE EXPIRES AT 10:00 PM...HAVE DECIDED TO BEGIN THE NEW
FLOOD WATCH AT 10:00 PM. THE IMPACT OF THE APPROACHING WAVE WILL
LIKELY NOT BE SEEN ACROSS EASTERN MARYLAND AND THE METRO AREAS UNTIL
ABOUT 3:00 AM. THIS TIMING WILL IMPACT THE MONDAY MORNING COMMUTE
ACROSS NORTHERN VIRGINIA...MARYLAND...AND THE METRO AREAS.

THE CONVECTIVE NATURE OF THIS EVENT PRECLUDES THE POSSIBILITY OF A
AREAL PRECIPITATION ESTIMATE...BUT ALSO MEANS MANY PLACES HAVE A
CHANCE OF REACHING FLASH FLOOD GUIDANCE WHICH GENERALLY IS 2 INCHES
PER ONE HOUR PERIOD...OR 3 INCHES IN A SIX HOUR PERIOD. URBAN TYPE
FLOODING IS ALSO EXPECTED AS CONVECTION REACHES THE METRO AREA
DURING THE MORNING COMMUTE.

FOG FORMATION IS AGAIN HINTED AT IN NGM/GFS MOS. MESOETA SOUNDINGS
ALSO SHOW A CLASSIC FOG SOUNDING OF MOISTURE UP TO 1KFT WITH DRY AIR
ABOVE THAT LAYER. GIVEN WHAT OCCURRED LAST NIGHT WITH SCATTERED
CONVECTION...AND WIDESPREAD CONVECTION EXPECTED TO OVERSPREAD THE
AREA BY DAYBREAK...WILL KEEP PATCHY FOG WORDING IN THE ZONES.
WILL ALSO UPDATE POPS IN ZONES FOR THE OVERNIGHT AND MONDAY.

THANKS FOR COORD RNK/RLX/AKQ/CTP

ROGOWSKI

.LWX...
DC...FLOOD WATCH THROUGH 11:00 AM MONDAY DCZ001.
MD...FLOOD WATCH THROUGH 11:00 AM MONDAY
     MDZ002>MDZ007-MDZ009>MDZ011-MDZ013-MDZ014.
VA...FLOOD WATCH THROUGH 11:00 AM MONDAY
     VAZ021-VAZ025>VAZ031-VAZ036>VAZ042-VAZ050>VAZ056.
WV...FLOOD WATCH THROUGH 11:00 AM MONDAY WVZ048>WVZ055.
MARINE...NONE.
Hazardous weather outlook, Aug 10, 11:24 AM EDT, 13 hours 28 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
SHENANDOAH VALLEY AND FOOTHILLS.

SIGNIFICANT RAINFALLS OVER THE PAST TWO DAYS HAVE LEFT SOIL
CONDITIONS NEARLY SATURATED OVER THE SHENANDOAH VALLEY AND ADJACENT
FOOTHILLS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL AND POSSIBLE FLOODING.

SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE 2 TO 3 INCHES OF
RAINFALL IN A SHORT PERIOD OF TIME WHICH WOULD BE SUFFICIENT TO
CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING.

CPW/MANNING

In the hours before

Local storm report, Aug 10, 9:13 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    MOOREFIELD                WV   FLASH FLOOD
08/10/03   HARDY                          WIDESPREAD FLOODING.
                                          ROADS UNDERWATER.
                                          BASEMENT FLOODING.
                                          REPORTED BY 911 CENTER.
Special weather statement, Aug 10, 9:40 PM EDT, 3 hours 12 minutes before
VAZ036-110245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
940 PM EDT SUN AUG 10 2003

AT 9:40 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN NEAR WINTERGREEN...MOVING SLOWLY NORTHEAST AT 5 MPH. THE
COMMUNITIES OF WINTERGREEN AND NORTHERN NELSON COUNTY WILL BE
AFFECTED BY THIS STORM THROUGH 10:45 PM EDT. EXPECT A QUICK INCH TO
AN INCH AND A HALF OF RAIN IF YOU ARE IN THE PATH OF THIS STORM.

STRONG
Local storm report, Aug 10, 10:05 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1005 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    MOUNT JACKSON             VA   FLASH FLOOD
08/10/03   SHENANDOAH                     SEVERAL ROADS CLOSED DUE
                                          TO HIGH WATER. REPORTED
                                          BY SHENANDOAH COUNTY
                                          EOC.
Local storm report, Aug 11, 12:23 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 AM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    ROCKFISH                  VA   FLASH FLOOD
08/11/03   NELSON                         CAR SUBMERGED BY FLOOD
                                          WATERS ON ROCKFISH
                                          ROAD
                                          (RTE 617) NEAR ROUTE
                                          29
Local storm report, Aug 11, 12:23 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 AM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    ROCKFISH                  VA   FLASH FLOOD
08/10/03   NELSON                         CAR SUBMERGED BY
                                          FLOOD WATERS ON
                                          ROCKFISH ROAD
                                          (RTE 617) AT RTE 29.
                                          REPORT FROM VDOT.

RDH

CORRECTION TO DATE OF REPORT
Special weather statement, Aug 11, 12:23 AM EDT, 29 minutes before
VAZ039-110545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 AM EDT MON AUG 11 2003

...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL IN MADISON COUNTY...

AT 1223 AM EDT...DOPPLER RADAR INDICATED A THUNDERSTORMS PRODUCING VERY
HEAVY RAINFALL OVER MUCH OF MADISON COUNTY MOVING SLOWLY NORTH.
RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN HAS FALLEN. MADISON WILL
BE AFFECTED BY THIS STORM THROUGH 145 AM EDT. IF HEAVY RAINFALL
CONTINUES...RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
FLASH FLOOD WARNINGS ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:29 PM EDTFlash Flood WarningLWXShenandoah3 hr
Aug 10, 10:36 PM EDTFlash Flood WarningLWXAlbemarle3 hr
Aug 10, 10:55 PM EDTFlash Flood WarningLWXNelson4 hr
Aug 10, 11:28 PM EDTFlash Flood WarningLWXShenandoah4 hr
Aug 10, 11:41 PM EDTFlash Flood WarningLWXGreene4 hr
Aug 11, 12:15 AM EDTFlash Flood WarningLWXHarford4 hr
Aug 11, 1:20 AM EDTFlash Flood WarningLWXFrederick3 hr
Aug 11, 12:45 PM EDTFlash Flood WarningLWXBaltimore, Howard3 hr
Aug 11, 2:37 AM EDTFlash Flood WarningLWXPendleton4 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.